Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 3, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 18, 2020, 7:52 PM CDT for Callahan County, Shackelford County, Taylor County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2020, 7:52 PM CDT (00:52 UTC)
- Expired
- Mar 18, 2020, 8:15 PM CDT
- In force
- 23 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Callahan County, TX, Shackelford County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 33 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 11.8
The text
As transmitted.
320
WFUS54 KSJT 190052
TORSJT
TXC059-417-441-190115-
/O.NEW.KSJT.TO.W.0003.200319T0052Z-200319T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
752 PM CDT Wed Mar 18 2020
The National Weather Service in San Angelo has issued a
* Tornado Warning for...
Northern Callahan County in west central Texas...
South central Shackelford County in west central Texas...
East central Taylor County in west central Texas...
* Until 815 PM CDT.
* At 751 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Potosi, or 8 miles southeast of Abilene, moving
northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Eula around 755 PM CDT.
Clyde around 805 PM CDT.
Baird around 810 PM CDT.
Other locations impacted by this tornadic thunderstorm include Us-
283 Near The Callahan-Shackelford County Line and Kirby Lake.
This includes Interstate 20 between Mile Markers 291 and 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3222 9965 3237 9978 3262 9941 3242 9922
TIME...MOT...LOC 0051Z 234DEG 37KT 3235 9965
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$1 follow-up statement
342
WWUS54 KSJT 190101 RRA
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
801 PM CDT Wed Mar 18 2020
TXC059-417-441-190115-
/O.CON.KSJT.TO.W.0003.000000T0000Z-200319T0115Z/
Callahan TX-Shackelford TX-Taylor TX-
801 PM CDT Wed Mar 18 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTHERN
CALLAHAN...SOUTH CENTRAL SHACKELFORD AND EAST CENTRAL TAYLOR
COUNTIES...
At 800 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Eula, or near Clyde, moving northeast at 40 mph.
HAZARD...Tornado and 70 mph winds.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Clyde around 805 PM CDT.
Baird around 815 PM CDT.
Other locations impacted by this tornadic thunderstorm include Us-
283 Near The Callahan-Shackelford County Line and Kirby Lake.
This includes Interstate 20 between Mile Markers 291 and 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3222 9965 3237 9978 3262 9941 3242 9922
TIME...MOT...LOC 0100Z 237DEG 36KT 3238 9956
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 18, 6:06 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 18, 6:06 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 606 PM CDT Wed Mar 18 2020 .AVIATION... /00Z TAFS/ Convection in the first 6 hours will be the primary concern, and will use latest radar trends and hi-res models for the first guess on timing of storms across the terminals. Models indicated several rounds, with the most widespread area of storms moving southwest to northeast across the area late evening and early morning hours between 03Z and 08Z. && .PREV DISCUSSION... /issued 303 PM CDT Wed Mar 18 2020/ SHORT TERM... (Tonight) ..Severe Thunderstorms... A surface boundary and another energy impulse aloft will combine to enhance the potential for severe thunderstorms, across West Central Texas, again tonight. That potential is highest, mainly along and north of a line from Sterling City, to San Angelo, to Millersview, to Brownwood. The main threats for all of West Central Texas tonight are large hail, damaging winds, and deadly lightning; additionally, tornadoes are possible, especially where the severe thunderstorm potential is highest. (Thursday) ..Dry and Warm... As this upper trough finally moves east, dry and warm conditions will follow Thursday. Surface winds Thursday afternoon will initially be from the south; but, an approaching cold front will create winds more from the south west or west, by Thursday afternoon. The downslope component of those afternoon surface winds, along with lots of afternoon sunshine, will help produce afternoon highs well above usual mid March highs. LONG TERM... (Thursday night through Wednesday) ..Cooler and Wet... Another cold front will move across West Central Texas Thursday night into Friday, This will bring cooler temperatures into West Central Texas, at least for a couple days, Then, rain chances return late Thursday night, as the front moves south. Moist upglide may produce mainly showers Saturday and Sunday. Then, the upper pattern shifts and a broad ridge build over the Plains. && .PRELIMINARY POINT TEMPS/POPS... Abilene 61 73 43 53 / 90 5 10 10 San Angelo 61 77 47 59 / 80 0 20 10 Junction 61 81 50 62 / 60 5 60 40 Brownwood 61 78 45 57 / 70 10 20 30 Sweetwater 59 71 42 52 / 90 0 5 5 Ozona 59 78 50 62 / 70 0 30 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 242 PM CDT Wed Mar 18 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-191945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 242 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this evening through early Thursday morning. The main hazards will be large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Wednesday evening.
In the hours before
Local storm report, Mar 18, 5:44 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
544 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FUNNEL CLOUD 6 ESE OPLIN 32.11N 99.46W
03/18/2020 CALLAHAN TX TRAINED SPOTTER
A TRAINED SPOTTER REPORTED MULTIPLE FUNNEL
CLOUDS.
&&Local storm report, Mar 18, 5:47 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 4 SE ABILENE 32.42N 99.68W
03/18/2020 M62 MPH TAYLOR TX ASOS
ASOS STATION KABI ABILENE.
&&Local storm report, Mar 18, 6:18 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL LUEDERS 32.80N 99.62W
03/18/2020 E1.75 INCH JONES TX PUBLIC
THE JONES COUNTY SHERIFFS OFFICE REPORTED
GOLF BALL SIZE HAIL ALONG HIGHWAY 6 IN
LUEDERS.
&&
CRDSpecial weather statement, Mar 18, 7:05 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
705 PM CDT Wed Mar 18 2020
TXZ113-190030-
Jones TX-
705 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES COUNTY UNTIL 730 PM
CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Noodle, or 9 miles southwest of Anson, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Anson and Hawley around 720 PM CDT.
Nugent around 730 PM CDT.
Other locations impacted by this storm include Funston, Hodges, Truby
and The Intersection Of Us-180 And Farm Road 600.
A Tornado Watch remains in effect until midnight CDT for west central
Texas.
LAT...LON 3293 9982 3268 9961 3267 9961 3254 10001
3267 10009
TIME...MOT...LOC 0004Z 246DEG 28KT 3263 9997
POSpecial weather statement, Mar 18, 7:22 PM CDT, 30 minutes before
Special Weather Statement National Weather Service San Angelo TX 722 PM CDT Wed Mar 18 2020 TXZ099-114-190045- Throckmorton TX-Shackelford TX- 722 PM CDT Wed Mar 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHACKELFORD AND SOUTHERN THROCKMORTON COUNTIES UNTIL 745 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Fort Griffin, or 16 miles southwest of Throckmorton, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Shackelford and southern Throckmorton Counties, including the following locations... The Intersection Of Us-183 And Us- 283, The Intersection Of Us- 380 And Highway 222 and The Intersection Of Us- 283 And Ranch Road 209. A Tornado Watch remains in effect until midnight CDT for west central Texas. LAT...LON 3288 9938 3298 9945 3326 9931 3305 9904 TIME...MOT...LOC 0021Z 225DEG 19KT 3298 9935 PO
Local storm report, Mar 18, 7:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
751 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM FUNNEL CLOUD 5 ENE NORTON 31.90N 100.05W
03/18/2020 RUNNELS TX LAW ENFORCEMENT
THE RUNNELS COUNTY SHERIFFS OFFICE REPORTED
A FUNNEL CLOUD ALONG FM 2111 NORTHEAST OF
NORTON.
&&
CRDThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 7:05 PM CDT | Special Weather Statement | SJT | Jones | 25 min |
| Mar 18, 7:22 PM CDT | Special Weather Statement | SJT | Throckmorton | 23 min |
| Mar 18, 7:26 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Runnels | 49 min |
| Mar 18, 7:36 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 54 min |
| Mar 18, 7:42 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 63 min |
| Mar 18, 8:13 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 47 min |
| Mar 18, 8:14 PM CDT | Areal Flood Advisory | SJT | Callahan, Runnels, Shackelford, Taylor, Throckmorton | 2 hr |
| Mar 18, 10:11 PM CDT | Special Weather Statement | SJT | Crockett | 64 min |
| Mar 18, 10:51 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 24 min |
| Mar 18, 11:00 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 60 min |
| Mar 18, 11:29 PM CDT | Tornado Warning | SJT | Coke, Sterling | 31 min |
| Mar 18, 11:54 PM CDT | Tornado Warning | SJT | Coke, Sterling | 34 min |
| Mar 18, 11:57 PM CDT | Special Weather Statement | SJT | Irion | 48 min |
| Mar 19, 12:22 AM CDT | Tornado Warning | SJT | Nolan | 38 min |
| Mar 19, 12:33 AM CDT | Areal Flood Advisory | SJT | Fisher, Nolan | 3 hr |
| Mar 19, 12:44 AM CDT | Special Weather Statement | SJT | Fisher | 46 min |
| Mar 19, 12:56 AM CDT | Tornado Warning | SJT | Nolan, Taylor | 34 min |
| Mar 19, 1:17 AM CDT | Tornado Warning | SJT | Callahan, Jones, Shackelford, Taylor | 43 min |
| Mar 19, 1:49 AM CDT | Tornado Warning | SJT | Shackelford, Throckmorton | 41 min |
| Mar 19, 2:27 AM CDT | Tornado Warning | SJT | Shackelford | 18 min |
| Mar 19, 2:48 AM CDT | Areal Flood Advisory | SJT | Shackelford | 117 min |
| Mar 19, 4:18 AM CDT | Severe Thunderstorm Warning | SJT | Kimble | 20 min |
| Mar 19, 5:06 AM CDT | Special Weather Statement | SJT | Kimble | 39 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.